Maryland, 2014

Rip Current in Maryland, June 2, 2014

June 2, 2014 · NWS AKQ · 1 event in 1 county or zone

A man was caught up in a rip current and drowned in Ocean City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A man was caught up in a rip current and drowned in Ocean City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 2, 2:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 2, 2:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT MON JUN 2 2014

.SYNOPSIS...
HIGH PRESSURE BECOMES CENTERED OFF THE CAROLINA COAST FOR MOST OF
THIS WEEK. A COLD FRONT WILL CROSS THE REGION ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HIGH PRESSURE CURRENTLY RESIDES OVER EASTERN NC...WHILE A SFC
LOW/UPR TROUGH CONTINUES TO MOVE INTO THE NORTHERN GREAT LAKES.
LIMITED MOISTURE IN THE LOW-LEVELS LOCALLY COUPLED WITH
SUBSIDENCE ALOFT WILL CONTINUE TO PROMOTE A MAINLY CLEAR SKY
THROUGH TONIGHT. AFTER A PLEASANTLY WARM LATE AFTN/EVENING...LOW
TEMPS WILL SETTLE INTO THE MID 50S TO LOW 60S OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
SHORTWAVE ENERGY WILL TRAVERSE THE GREAT LAKES/INTERIOR NE ON TUES...
DAMPENING THE UPPER RIDGE OVER THE ERN CONUS. MEANWHILE...AN
ASSOCIATED WEAK COLD FRONT WILL PUSH EAST ACROSS THE OH VALLEY
DURING THE DAY...BEFORE WASHING OUT AS IT PASSES THROUGH THE LOCAL
AREA TUESDAY NIGHT. PW'S WILL INCREASE TO AROUND AN INCH AND A
HALF AHEAD OF THE BOUNDARY...AND ADDED UPPER LEVEL SUPPORT AND
INCREASING WINDS ALOFT WILL PROVIDE BETTER FORCING FOR ASCENT OVER
AN INCREASINGLY MOIST/UNSTABLE AIRMASS. THETA-E ADVECTION AND
TEMPS IN THE MID/UPR 80S TO AROUND 90 WILL RESULT IN A MARGINALLY
UNSTABLE AIRMASS WITH MLCAPE GENERALLY AROUND 500-1000 J/KG. THE
RESULT WILL BE SCT AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS
MAINLY FROM THE PIEDMONT INTO CENTRAL VA. ONLY 15-20 KT OF 0-6 KM
BULK SHEAR WILL RESULT IN A LACK OF OVERALL TSTM ORGANIZATION. NO
SEVERE WX IS EXPECTED. SUBSIDENCE AND DRIER AIR OVER THE SE WILL
LIKELY KEEP ANY SEABREEZE INTERACTIONS DRY...BUT OUTFLOWS AND
INCREASING INSTABILITY IS WORTH A SLIGHT CHANCE FOR ISOLATED
THUNDER. DEWPOINTS DO INCREASE ON TUESDAY SO IT SHOULD FEEL
MODERATELY HUMID. BEST MOISTURE/INSTABILITY WILL TRANSITION TO THE
COAST LATE TUES EVENING AND OVERNIGHT AS THE WEAK BOUNDARY DROPS
SOUTH AND EAST. WILL CARRY 30% POPS IN THESE AREAS. LOWS TUES
NIGHT IN THE 60S.

FOR WEDNESDAY...MODELS ARE STARTING TO AGREE MORE ABOUT MID-LEVEL
RIDGING TAKING OVER BEHIND THE EXITING FRONT/SHORTWAVE. THIS WOULD
LEAD TO ONLY ISOLD AFTN/EVE CONVECTION AT BEST. LOW-LEVEL
THICKNESS VALUES REBOUND AGAIN TO SIMILAR LEVELS OBSERVED ON
TUESDAY...SO AM EXPECTING ANOTHER WARM AFTERNOON WITH HIGHS IN THE
MID/UPR 80S TO AROUND 90.

THEREAFTER...MODELS BEGIN TO DIVERGE ON THE HANDLING OF A POTENT
SHORTWAVE DEVELOPING OVER THE OH VALLEY WED AFTN...THAT IS EXPECTED
TO IMPACT THE LOCAL AREA BY LATE WED NIGHT AND THURS. A BLEND OF
THE CURRENT GUIDANCE BRINGS THE SHORTWAVE AND ITS ASSOCIATED COLD
FRONT THROUGH THE LOCAL AREA ON THURSDAY. TIMING-WISE IT APPEARS
THAT THE BULK OF THE PCPN WITH THIS SYSTEM WILL FALL DURING THE
MORNING AND EARLY AFTN HOURS ACROSS CENTRAL VA...SHIFTING SOUTH
INTO SOUTHERN VA AND NE NC BY LATE AFTERNOON AND EVENING. THE
TIMING OF THE FRONT IS KEY TO DETERMINING WHETHER OR NOT THERE WILL
BE MUCH IN THE WAY OF SEVERE WX AROUND HERE. RIGHT NOW...IT
APPEARS THE BEST CHANCE OF AN ORGANIZED SEVERE THREAT WOULD BE
ACROSS SOUTHERN VA AND NE NC WHERE A LATER ARRIVAL TIME OF PCPN WOULD
BETTER COINCIDE WITH PEAK HEATING...AND HELP BOOST SBCAPE VALUES
TO AROUND 1500-2000 J/KG. THIS INSTABILITY ALONG WITH 0-6KM BULK
SHEAR VALUES BETWEEN 30-40 KT COULD POTENTIALLY SUPPORT A SEVERE
THREAT. AGAIN...THIS IS HIGHLY DEPENDENT ON THE TIMING OF THE FRONT...
AND THERE'S A CHANCE WE MAY SEE NO THREAT OF SVR STORMS AT ALL IF
THE FRONT PASSES EARLIER IN THE DAY. AS FAR AS POPS...WILL BRING CHC
POPS 25-40% INTO MOST OF THE AREA BY 12Z THURS. WILL CARRY 50-60%
POPS MOST AREAS INTO EARLY THURS AFTN...TAPERING OFF FROM NORTH TO
SOUTH LATE THURS AFTN INTO EVENING. LOW TEMPS WED NIGHT IN THE 60S
TO LOW 70S. HIGHS THURSDAY IN THE 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
INCREASING CONFIDENCE WITH REGARD TO THE EXTENDED PERIOD AS THERE IS
NOW MODEL CONSENSUS FOR HIGH PRESSURE BUILDING INTO THE REGION
FRIDAY AND SATURDAY AND THEN SHIFTING OFFSHORE SUNDAY. CHC POPS WILL
BE MAINTAINED FOR SE PORTIONS THURSDAY NIGHT AS THE COLD FRONT PULLS
OFFSHORE...WITH A LINGERING SLIGHT CHC POP FOR SE PORTIONS FRIDAY IN
ORDER TO MAINTAIN SOME CONTINUITY WITH THE PREVIOUS FORECAST. HIGH
TEMPERATURES FRIDAY IN THE WAKE OF THE FRONT SHOULD RANGE FROM THE
UPPER 70S NE...TO THE LOW/MID 80S SW...BEFORE WARMING TO LOW 80S
NE...TO MID/UPPER 80S SW THROUGH THE WEEKEND. LOW TEMPERATURES
SHOULD BE COOLEST SATURDAY MORNING RANGING FROM THE MID 50S TO LOW
60S...WITH LOW/MID 60S EXPECTED OTHERWISE. 12Z GFS/ECMWF INDICATE
THE NEXT FRONTAL BOUNDARY APPROACHES FROM THE W MONDAY AND MOVES
THROUGH THE AREA MONDAY NIGHT. A LOW CHC POP WILL BE INCLUDED TO
ACCOUNT FOR THIS. EXPECT HIGHS TO REMAIN WELL INTO THE 80S MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE COMBINATION OF A SHORTWAVE RIDGE ALOFT AND A SURFACE HIGH
PRESSURE CENTERED OFF EASTERN NC IS LEADING TO VFR CONDITIONS
UNDER MOSTLY CLEAR SKY. THIS PATTERN IS EXPECTED TO SLOWLY
BREAKDOWN OVER THE NEXT 24 TO 36 HOURS AS THE SURFACE HIGH SLIDES
OFF THE SE US COAST AND A TROUGH OF LOW PRESSURE ALOFT SWINGS
ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC STATES...LEADING TO A
GRADUAL INCREASE IN MOISTURE AS POTENTIALLY SOME SHOWERS AND
THUNDERSTORMS LATE TUESDAY INTO TUESDAY NIGHT.

FOR THE NEXT 24 HOURS...EXPECT VFR CONDITIONS TO CONTINUE. BUT
WITH THE SFC HIGH PULLING OFF THE COAST...THE SW FLOW SHOULD
CONTINUE THROUGH THE OVERNIGHT HOURS...DIMINISHING THE THREAT FOR
GROUND FOG. ECG WOULD BE THE MOSTLY LIKELY SITE TO SEE ANY FOG
OVER NIGHT BETWEEN 7Z AND 11Z...BUT FOR NOW HAVE NOT ADDED IT TO
THE FORECAST AS THE PROBABILITY IS LOW. BETWEEN 12Z AND 18Z...WILL
BEGIN TO SEE AN INCREASE IN HIGH LEVEL CLOUDINESS AS THE MOISTURE
AHEAD OF THE FRONT INCREASES. THE THREAT FOR ANY CONVECTION WILL
BE BEYOND THE CURRENT FORECAST PERIOD.

FOR TUESDAY NIGHT THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TUESDAY EVENING AND AGAIN WEDNESDAY NIGHT...BEFORE COOL
HIGH PRESSURE ARRIVES ON THURSDAY...WHICH WILL PROVIDE VFR
CONDITIONS THROUGH SATURDAY.

&&

.MARINE...
HIGH PRESSURE REMAINS CENTERED OVER THE SOUTHEAST COAST TONIGHT AS
LOW PRESSURE TRACKS WELL N OF THE REGION. THE WIND SHOULD BECOME S
FOR ALL AREAS THIS EVENING ONCE THE DIURNAL SEABREEZE DECAYS...AND
THEN SW AFTER MIDNIGHT. SPEEDS SHOULD AVERAGE 10-15KT...WITH A SOLID
15KT OVER THE BAY FOR A FEW HOURS CENTERED AROUND MIDNIGHT.
4-5FT/11-12 SEC PERIOD SWELL CONTINUE TO PROPAGATE TOWARD THE COAST.
HEIGHTS ARE VERY SLOWLY TRENDING DOWNWARD. NO ADJUSTMENTS HAVE BEEN
MADE TO THE SCA FOR HAZARDOUS SEAS AT THIS TIME...BUT IT MAY NEED TO
BE EXTENDED FOR NRN PORTIONS OF THE COASTAL MARINE AREA. A GENERAL
PATTERN FEATURING HIGH PRESSURE TO THE S AND LOW PRESSURE TO THE N
CONTINUES THROUGH WEDNESDAY NIGHT. A WEAK BOUNDARY DROPS INTO THE
AREA ON WEDNESDAY...BRIEFLY SHIFTING WINDS TO THE NW OVER PORTIONS
OF THE AREA BUT SHOULD DISSIPATE BY WEDNESDAY AFTERNOON. MODEL
UNCERTAINTY CONTINUES THURSDAY AND THURSDAY NIGHT WITH RESPECT TO
THE TRACK OF SURFACE LOW PRESSURE AND AN ASSOCIATED COLD FRONT. THE
WIND SHOULD AVERAGE SSW AOB 15KT PRIOR TO THE FRONTAL PASSAGE. THE
POST-FRONTAL NORTHERLY SURGE APPEARS TO BE SUB-SCA AT THIS
TIME...BUT THERE IS A POTENTIAL THAT THIS COULD BE UNDERDONE. WEAK
HIGH PRESSURE BUILDS INTO THE REGION FRIDAY AND SATURDAY...AND
SHIFTS OFFSHORE BY SUNDAY.

&&

.TIDES/COASTAL FLOODING...
ISSUED CFW/BEACH HAZARDS STATEMENT FOR HIGH RISK OF RIP CURRENTS OVER
NE NC AND VA BEACH ZONES...THIS DUE TO 12-13 SECOND LONG SWELL
PERIOD AND 4-6 FT NEARSHORE WAVES. FARTHER NORTH HAVE MODERATE
RISK WITH NEARSHORE WAVES GENLY 3-4 FT IN 11-12 SECOND PERIODS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     MDZ025.
NC...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR NCZ102.
VA...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR VAZ098.
     MODERATE RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR
     VAZ099-100.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM EDT THIS
     EVENING FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/SAM
LONG TERM...AJZ
AVIATION...ESS
MARINE...AJZ
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Jun 2, 5:51 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 AM EDT MON JUN 2 2014

MDZ021>024-NCZ012>017-030>032-VAZ048-049-060>097-031100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
651 AM EDT MON JUN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-031100-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
651 AM EDT MON JUN 2 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-031100-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
651 AM EDT MON JUN 2 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Maryland Beaches

When
June 2, 3:30 PM EST to 4:00 PM EST
Where
Maryland Beaches forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

An 18-year-old man died after being caught up in a rip current. He was submerged for at least 20 minutes before lifeguards could locate him off 137th Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Maryland Beaches2014-06-0218MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531457.